Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 2017, 6:00 PM EDT for 5 counties in Vermont. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 6:00 PM EDT (22:00 UTC)
- Expired
- Aug 22, 2017, 6:33 PM EDT
- In force
- 33 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Addison County, VT, Chittenden County, VT, Grand Isle County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 15 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:00 PM EDT | TSTM WND DMG | 1 E Waltham, VT | TREES DOWN ACROSS ROAD. |
| Aug 22, 6:05 PM EDT | TSTM WND DMG | 1 Ese Vergennes, VT | ROOF BLOWN OFF 40 BY 60 FOOT BUILDING. ROOF ALSO BLOWN OFF SMALLER BARN. DEBRIS ALL AROUND THE AREA. |
| Aug 22, 6:06 PM EDT | TSTM WND DMG | Monkton, VT | DAMAGE TO TREES AND POWER POLES ON BEAR POND RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:23 PM EDT | Tornado Watch | SPC | 9 hr |
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
950
WUUS51 KBTV 222200
SVRBTV
VTC001-007-013-015-023-222300-
/O.NEW.KBTV.SV.W.0064.170822T2200Z-170822T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
600 PM EDT TUE AUG 22 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southwestern Lamoille County in northwestern Vermont...
Northwestern Addison County in central Vermont...
Southwestern Grand Isle County in northwestern Vermont...
Chittenden County in northwestern Vermont...
Western Washington County in central Vermont...
* Until 700 PM EDT
* At 600 PM EDT, severe thunderstorms were located along a line
extending from near Appletree Point to Twilight Bay to Waltham,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Vergennes, Montpelier, Johnson Village, Cambridge,
Winooski, Monkton Ridge, Waterbury Village, Monkton, Westford,
Monkton Boro, Colchester, Essex Junction Village, Williston,
Middlesex, Hinesburg and St. George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for northern New
York...and central and northwestern Vermont.
LAT...LON 4467 7270 4450 7259 4415 7256 4416 7259
4412 7261 4411 7337 4423 7335 4425 7332
4427 7331 4437 7334 4444 7329 4450 7331
4458 7338 4460 7338 4464 7298 4463 7293
4465 7293
TIME...MOT...LOC 2200Z 226DEG 30KT 4451 7331 4434 7324 4412 7326
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
307
WWUS51 KBTV 222233
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
633 PM EDT TUE AUG 22 2017
VTC001-007-013-015-023-222242-
/O.CAN.KBTV.SV.W.0064.000000T0000Z-170822T2300Z/
Lamoille VT-Addison VT-Grand Isle VT-Chittenden VT-Washington VT-
633 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAMOILLE...
NORTHWESTERN ADDISON...SOUTHWESTERN GRAND ISLE...CHITTENDEN AND
WESTERN WASHINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning has been replaced by a new
severe thunderstorm warning until 745 PM.
A tornado watch remains in effect until 900 PM EDT for northern New
York...and central and northwestern Vermont.
A severe thunderstorm watch remains in effect until midnight EDT for
central and northwestern Vermont.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4467 7270 4450 7259 4415 7256 4416 7259
4412 7261 4411 7337 4423 7335 4425 7332
4427 7331 4437 7334 4444 7329 4450 7331
4458 7338 4460 7338 4464 7298 4463 7293
4465 7293
TIME...MOT...LOC 2231Z 226DEG 30KT 4469 7305 4452 7298 4430 7300
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:08 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 22, 4:08 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Burlington VT 408 PM EDT Tue Aug 22 2017 .SYNOPSIS... Widespread thunderstorms will occur ahead of a cold front late this afternoon into this evening. Some storms are expected to become severe with damaging winds, torrential rainfall, and dangerous cloud to ground lightning. Quieter, cooler and drier weather conditions return for Wednesday and through the rest of the week. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 406 PM EDT Tuesday...Quick update for Severe Thunderstorm Watch #463 issuance across central/ern VT thru 04Z. Well, big day. Tornado watch #461 continues thru 9pm from the Champlain Valley wwd across northern NY. An additional convective watch may be needed further east across central/ern VT as thunderstorm activity continues to evolve. On track for a relatively widespread SVR event with impressive deep-layer wind fields, moderate instability (CAPE 1500-2500 J/kg), and increasing synoptic forcing from the west lining up well with peak daytime/boundary layer heating. Also seeing low 70s PBL dewpoints streaming nwd, including 71F at BTV at 18Z. This is contributing to the moderate SBCAPE and PW values around 2" ahead of the line. Mid-level lapse rates aren't particularly steep, but shouldn't be much of a mitigating factor given strong mid-level forcing/UVV and otherwise favorable thermodynamic conditions. Line of thunderstorms continues to increase in intensity at 1830Z across St. Lawrence County SSWWD to just east of Lake Ontario. As storms get better organized, looking for strengthening mesoscale cold pool with embedded bow echoes producing damaging winds as the primary threat. Given strong low-level helicity, may see QLCS type (brief) tornadoes within the line from the Champlain Valley wwd, which has warranted the tornado watch. Torrential rain is also possible, but activity should be forward propagating and not expecting training cells that would pose a hydro threat. Will need to watch for a few supercells in advance of the line given strength of low-level and deep-layer shear, with an isolated tornado possible. Activity should reach the Champlain Valley around 20-21Z and clear east of VT by 23-00Z. Cold front moves ewd across the area overnight and should start clearing trend and westerly wind shift areawide by 04Z or so. Isold additional showers are possible Wednesday as trailing upper level trough makes its way ewd across the North Country. Will be noticeably drier with dewpoints falling into the low-mid 50s by Wednesday morning. Likewise, temperatures on Wednesday will be about 10 degrees cooler than Tue, much closer to seasonal normals (mid-upr 70s). && .SHORT TERM /THURSDAY THROUGH FRIDAY/... As of 259 PM EDT Tuesday...Continued 500mb cyclonic flow aloft, aided by orographic lift will keep some clouds and possible showers in the forecast in the short term, especially on Thursday. Decreasing PWATs in northwest surface flow will limit available moisture, hence only slight chance PoPs at this point. Temperatures throughout the period will be slightly cooler than normal with the upper level trough overhead. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 259 PM EDT Tuesday...The upper level trough continues overhead through the weekend with the upper level ridge moving in early next week. Surface high pressure looks to hold strong through most of the period. Cool and dry conditions will dominate the region through the time period. The exception may be Sunday when medium range models hint at a slight weakening in the surface pressure field coinciding with a weak vort lobe swinging across the region. For now will keep pops at slight chance or less. Temperatures will continue slightly below normal. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Through 00Z Thursday..Strong to severe thunderstorms will affect North Country TAF locations thru 00Z this evening, with potential damaging winds, briefly torrential rainfall, and dangerous cloud to ground lightning. Appears best severe threat will occur at SLK 19-20Z, PBG/BTV 20-22Z, RUT/MPV 21-23Z. Gusts to 50kts are possible with embedded bow echo structures with brief IFR vsby and ceilings. Will see some lingering MVFR ceilings overnight as a cold front moves through the area with isold -SHRA. Returning VFR areawide after 13Z Wednesday with just an isold -SHRA possible Wed afternoon. Outlook... Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Slight Chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. Slight Chance SHRA. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA. && .MARINE... A Lake Wind Advisory has been issued for the remainder of the day across Lake Champlain. South winds will increase to 20-25kts late this morning and continue thru this afternoon with increasing pressure gradient and channeled flow in the Champlain Valley. Waves will build to 2-3ft, highest across the northern end of the broad lake. A line of thunderstorms will likely affect Lake Champlain late in the afternoon with potential for damaging winds (up to 50kts). A Lake Thunderstorm Advisory is also in effect. Boaters should stay alert, listen for possible warnings, and return to port when threatening weather approaches. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...NRR LONG TERM...NRR AVIATION...Banacos MARINE...Banacos
Hazardous weather outlook, Aug 22, 4:35 AM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 435 AM EDT Tue Aug 22 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-230845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 435 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Severe thunderstorms are expected this afternoon and evening. The primary threat will be localized damaging winds capable of knocking down trees and power lines. Thunderstorms are expected to develop over Northern New York around noon and track eastward into Vermont during the late afternoon and early evening. Brief heavy rainfall and frequent lightning is expected with thunderstorm activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 3:34 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG CONSTABLE 44.93N 74.30W
08/22/2017 FRANKLIN NY EMERGENCY MNGR
TREE DOWN
&&
EVENT NUMBER BTV1702130
VERASAMYLocal storm report, Aug 22, 3:43 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 1 S HEUVELTON 44.60N 75.41W
08/22/2017 ST. LAWRENCE NY PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1702131
VERASAMYSpecial weather statement, Aug 22, 3:47 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Burlington VT 347 PM EDT TUE AUG 22 2017 NYZ028-031-VTZ001-002-006-016-222045- Eastern Clinton-Western Clinton-Western Franklin-Grand Isle-Eastern Franklin-Lamoille- 347 PM EDT TUE AUG 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...NORTH CENTRAL LAMOILLE...NORTHERN GRAND ISLE AND FRANKLIN COUNTIES... At 347 PM EDT, a strong thunderstorm was located near Mooers, moving east at 40 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Beekmantown, Chazy, Mooers, Altona, Enosburg Falls, Franklin, Champlain, Sheldon, St. Albans Town, South Alburgh, Alburgh, Enosburg Falls Village, Alburgh Dunes State Park, North Hero, Bakersfield, Berkshire, Isle La Motte, Lake Carmi State Park, Belvidere and Rouses Point. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4472 7263 4476 7382 4500 7373 4501 7262 TIME...MOT...LOC 1947Z 265DEG 35KT 4492 7355
Special weather statement, Aug 22, 4:58 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
458 PM EDT TUE AUG 22 2017
NYZ034-035-VTZ009-222200-
Western Essex-Eastern Essex-Western Addison-
458 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ESSEX AND SOUTHWESTERN
ADDISON COUNTIES...
At 457 PM EDT, a strong thunderstorm was located 7 miles northwest of
Minerva, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vergennes, Moriah, Crown Point, Minerva, Newcomb, Cornwall,
Weybridge, Waltham, Schroon Lake, Orwell, Panton, Port Henry,
Addison, Shoreham, D A R State Park, Crown Point Center, Bridport,
New Haven, Whiting and Wright.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4380 7405 4381 7412 4383 7415 4381 7421
4390 7431 4393 7432 4397 7426 4405 7427
4417 7318 4378 7324 4377 7335 4380 7338
4381 7340 4374 7406
TIME...MOT...LOC 2057Z 257DEG 36KT 4388 7404Local storm report, Aug 22, 5:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
534 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 15 W SARANAC LAKE 44.33N 74.43W
08/22/2017 FRANKLIN NY PUBLIC
A FEW TREES DOWN...MEDIUM SIZED BIRCH TREE LIMBS DOWN
&&
EVENT NUMBER BTV1702132
AMLSpecial weather statement, Aug 22, 5:39 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
539 PM EDT TUE AUG 22 2017
VTZ002-003-006-016-222245-
Western Franklin-Eastern Franklin-Orleans-Lamoille-
539 PM EDT TUE AUG 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...NORTHERN
ORLEANS AND FRANKLIN COUNTIES...
At 538 PM EDT, a strong thunderstorm was located over Fairfield,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newport City, Enosburg Falls, Orleans, Derby Center, Charleston, Jay,
Newport Town, Jay In Franklin County, Bakersfield, Orleans Village,
Berkshire, Highgate Falls, Montgomery Center, Brownington,
Montgomery, Coventry, St. Albans City, Fairfax, Troy and Sheldon.
LAT...LON 4493 7192 4490 7193 4487 7189 4464 7300
4468 7311 4493 7307 4502 7262 4501 7196
TIME...MOT...LOC 2138Z 253DEG 32KT 4478 7291The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:47 PM EDT | Special Weather Statement | BTV | Franklin, Grand Isle | 58 min |
| Aug 22, 5:39 PM EDT | Special Weather Statement | BTV | Franklin, Orleans | 66 min |
| Aug 22, 5:43 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Washington | 48 min |
| Aug 22, 5:46 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Franklin, Lamoille, Orleans | 59 min |
| Aug 22, 6:28 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Essex, Lamoille, Orange and 4 more | 77 min |
| Aug 22, 7:15 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 60 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.